Texas, 2023

Damaging Wind in Texas, July 10, 2023

July 10, 2023 · NWS SJT · 1 event in 1 county or zone

An isolated severe thunderstorm produced a microburst that caused localized significant wind damage in Jones County near Hawley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm produced a microburst that caused localized significant wind damage in Jones County near Hawley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 10, 5:39 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 5:39 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
639 PM CDT Mon Jul 10 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 244 PM CDT Mon Jul 10 2023

...Heat Advisory continues for much of the forecast today
and all of the area tomorrow through Wednesday. A few strong
to severe storms possible tonight in the Big Country...

The subtropical ridge will remain the dominant weather feature
through tomorrow, with hot temperatures continuing. Temperatures
will increase a bit for tomorrow, with afternoon highs from 100 to
106 degrees and heat indices 103 to 107 degrees. This will push the
entire area into Heat Advisory criteria by tomorrow, so will add the
remainder of the western Big Country and the northwest Hill Country
counties to the Heat Advisory this forecast cycle. In addition, even
hotter temperatures/heat indices are expected as we head into the
mid to late week time frame, so the Heat Advisory will be extended
into Wednesday evening.

A weak stationary front remains across northern portions of the Big
Country this afternoon. Models continue to show a disturbance in
northwest flow aloft tracking southeast across the Texas Panhandle
and northwest Texas this evening. Thunderstorms are expected to
develop across eastern New Mexico and the Texas Panhandle by late
afternoon, then track southeast into the Big Country by late evening.
A few strong to severe storms will be possible, with the main hazards
being lightning and strong, possibly damaging wind gusts. Will
maintain 20 to 40 POPs across the Big Country this forecast cycle.
Some of the hi-res guidance is also showing a few storms possible
early this afternoon across southeast portions of the Big Country
and eastern portions of the Heartland. Will add 20 to 30 POPs to
account for this possibility. Expect another warm and muggy night
across the area, with overnight lows in the mid and upper 70s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 227 PM CDT Mon Jul 10 2023

Both the GFS and the ECMWF keep high pressure across the region,
which will act to keep the hot and dry conditions in place. This
gives us relatively high confidence in this solution given the model
consistency. Looking ahead, high temperatures will generally
increase slowly throughout next week. Heat Advisories have been
extended in both area and time to include the Big Country and areas
along I-10 through 9 PM CDT Wednesday. Highs up to 107 degrees are
possible on Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Mon Jul 10 2023

Overall conditions should stay VFR for this TAF package. We do have
a chance of thunderstorms late this evening and overnight, however
KABI is the only site which is expected to be directly impacted by
these storms. Gusty winds are possible with these storms and outflow
boundaries could impact other terminals causing brief strong winds
with a winds shift overnight. Gusty winds are possible tomorrow
afternoon as well with gusts around 20 mph possible at some sites. A
few models are hinting at isolated showers tomorrow morning and
afternoon, however there is still a lot of uncertainty on whether
they will actually occur and coverage area, so mention of any
showers has been left out of the TAFs for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     98  76 100  79 /  10  30  10   0
San Angelo 103  78 103  77 /   0  10   0   0
Junction   102  76 102  74 /   0   0   0   0
Brownwood  101  76 102  77 /  10  30  10   0
Sweetwater 101  77 101  79 /  10  20  10   0
Ozona      101  76 103  75 /   0   0   0   0
Brady      100  76 101  76 /  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Tuesday to 9 PM CDT Wednesday for
Crockett-Fisher-Haskell-Nolan-Schleicher-Sutton.

Heat Advisory until 9 PM CDT Wednesday for Brown-Callahan-Coke-
Coleman-Concho-Irion-Jones-Kimble-Mason-McCulloch-Menard-Runnels-
San Saba-Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...24
LONG TERM....41
AVIATION...AP
Hazardous weather outlook, Jul 10, 3:25 AM CST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
425 AM CDT Mon Jul 10 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-110930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
425 AM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect today, from 1 PM to 8 PM, for much of
West Central Texas. This includes the Concho Valley, Heartland,
Northwest Hill Country, and some of the Big Country.

A few strong to severe thunderstorms are possible tonight,
primarily across the Big Country along and north of Interstate 20.
Strong, gusty winds and lightning are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and above normal temperatures will continue through this
week, with daily highs above 100 degrees for nearly all of the
area through Friday. This will bring increased risk for heat
illnesses, and additional Heat Advisories or Excessive Heat
Warnings may be needed.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 6:58 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
758 PM CDT Mon Jul 10 2023

TXZ049-110130-
Fisher TX-
758 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of central Fisher
County through 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 10052 3277 10058 3288 10040 3275 10023
TIME...MOT...LOC 0057Z 245DEG 13KT 3274 10045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Jul 10, 7:31 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
831 PM CDT Mon Jul 10 2023

TXZ049-113-110200-
Fisher TX-Jones TX-
831 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Jones
and northeastern Fisher Counties through 900 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamlin, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anson, Hamlin, Neinda, Hitson and Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3279 10016 3296 10030 3296 9986 3271 9986
TIME...MOT...LOC 0130Z 302DEG 23KT 3288 10016

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Jul 10, 8:00 PM CST, 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
900 PM CDT Mon Jul 10 2023

TXZ098-110230-
Haskell TX-
900 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southwestern Haskell
County through 930 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stamford, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Haskell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3297 9992 3311 9990 3305 9963 3296 9964
TIME...MOT...LOC 0200Z 309DEG 16KT 3303 9983

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Jul 10, 8:25 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
925 PM CDT Mon Jul 10 2023

TXZ113-114-110300-
Shackelford TX-Jones TX-
925 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern Jones
and northwestern Shackelford Counties through 1000 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm over
Avoca, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lueders, Avoca and Big Country Baptist Assembly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3279 9983 3293 9983 3290 9950 3274 9952
TIME...MOT...LOC 0224Z 285DEG 26KT 3287 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Jul 10, 8:29 PM CST, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
929 PM CDT Mon Jul 10 2023

TXZ049-054-110315-
Fisher TX-Nolan TX-
929 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Nolan
and southwestern Fisher Counties through 1015 PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wastella, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Wastella, Camp Boothe Oaks, I-20 Near The Nolan-
Mitchell County Line and Us-84 Near The Nolan-Fisher County Line.

This includes Interstate 20 between Mile Markers 229 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3255 10035 3238 10035 3238 10066 3256 10066
TIME...MOT...LOC 0228Z 277DEG 19KT 3252 10064

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Jul 10, 8:39 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
939 PM CDT Mon Jul 10 2023

TXZ113-110315-
Jones TX-
939 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southeastern Jones
County through 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking strong thunderstorms
from Anson to Hawley, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anson, Hawley, Nugent, Funston, Hodges, Lake Fort Phantom Hill and
The Intersection Of Us-180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 9991 3281 9993 3274 9961 3252 9962
TIME...MOT...LOC 0238Z 288DEG 8KT 3270 9986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

mkd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 10, 8:44 PM CST
Where
Jones County, 1.81 mi NE of Hawley
Measured
83 kt (96 mph) estimated gust
Reported by
Public
Coordinates
32.640, -99.810

Public reported damage to a mobile home which was rolled over. Also, large tree branches were snapped. The estimated wind gust was 95 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124132.